Arkansas, 2007

Hail and Damaging Wind in Arkansas, May 9, 2007

May 9, 2007 · NWS JAN · 2 events in 1 county or zone

Scattered afternoon showers and thunderstorms developed across the region with a few becoming severe. These storms were uncharacteristic of May, they were more like storms that develop in June or July.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Scattered afternoon showers and thunderstorms developed across the region with a few becoming severe. These storms were uncharacteristic of May, they were more like storms that develop in June or July.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at May 9, 10:30 AM CST, 2 hours 30 minutes earlier.

Area forecast discussion, May 9, 10:30 AM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE JACKSON MS
1130 AM CDT WED MAY 9 2007

.DISCUSSION...

UPDATE: LOW-LEVEL MOISTURE GRADIENT IS BROADER AND MORE DIFFUSE THAN
YESTERDAY...BUT CONVECTIVE SCENARIO IS STILL ABOUT THE SAME WITH
ISOLATED SHOWER/TSTM ACTIVITY HAVING DEVELOPED THIS MORNING OVER THE
DELTA REGION. GIVEN PLENTY OF INSOLATION...EXPECT THUNDERSTORMS TO
BECOME MORE PREVALENT THERE AS WE HEAD INTO THE EARLY AFTERNOON
HRS...AND HAVE UPPED POPS SOME.

STILL EXPECT SHOWER/ TSTM DEVELOPMENT WILL BE HARD TO COME BY ALONG
AND SE OF THE NATCHEZ TRACE PARKWAY WHERE MID LEVEL MOISTURE AND
INSTABILITY ARE LACKING. HAVE ADJUSTED TEMPERATURES/CLOUD COVER/D
DEWPOINT TEMPS MUCH OF THE AREA TO FIT OBSERVED TRENDS. KEPT VERY
LOW POPS GOING FOR THIS EVENING AS ANY CONVECTION SHOULD DISSIPATE
QUICKLY AS THE SUN SETS. /EC/

PREVIOUS DISCUSSION...

SHORT TERM...TODAY THROUGH THURSDAY...LATEST SATELLITE IMAGERY
SHOWED A NARROWING TILTED UPPER RIDGE OVER THE LOWER MISSISSIPPI
VALLEY REGION. THIS IS DUE TO THE SYSTEM OVER THE SOUTHERN PLAINS
AND THE CLOSE LOW OFF THE ATLANTIC COAST. ON THE SURFACE THE DRYER
AIR WITH DEWPOINTS IN THE 50S WERE CONFINED GENERALLY SOUTHEAST OF
THE NATCHEZ TRACE...WHICH WAS BEING AIDED BY DRYER AIR COMING FROM
THE CLOSED LOW TO THE EAST. ALSO SOME PATCHY FOG WAS NOTED ACROSS
THE SOUTH AND WEST EARLY THIS MORNING.

FOR TODAY...THE PATCHY FOG WILL QUICKLY BURN OFF BY MID
MORNING...WILL MENTION IT IN THE HWO. MODELS CONTINUE TO SHOW
DIURNAL CONVECTION ALONG THE WESTERN SECTIONS. EXPECT THE ACTIVITY
TO START AS ISOLATED SHOWERS...WHICH SHOULD BECOME ISOLATED
THUNDERSTORMS BY LATE MORNING. AREA SOUNDINGS...LOW LEVEL
INSTABILITY/MOISTURE(60S DEWPOINTS) COMBINED WITH THE HEAT OF THE
DAY SHOW THAT SOME OF THE STORMS MAY BE STRONG WITH SOME GUSTY WINDS
AND POSSIBLE SMALL HAIL...MAINLY ALONG AND WEST OF THE MISSISSIPPI
RIVER. THIS IS WHERE SPC HAS A 5 PERCENT LINE FOR GUSTY WINDS AND
HAIL. WILL ALSO MENTION THIS IN THE HWO. DEWPOINTS WILL CONTINUE TO
BE DRYER EAST OF THE INTERSTATE 55 CORRIDOR...WHICH WILL DIMINISH
ANY KIND OF DIURNAL DEVELOPMENT ALONG WITH A GOOD CAP IN PLACE.
EXPECT ANOTHER DAY OF MOSTLY HIGH CLOUDS ACROSS THE REGION.
TEMPERATURE WISE MADE SMALL CHANGES TO MAV GUIDANCE GOING WITH THE
MIDDLE TO UPPER 80S. LOWER 90S LOOKED A LITTLE HIGH AT SOME
LOCATIONS. ADJUSTED POPS SLIGHTLY AND KEPT LOW POPS IN THE WESTERN
SECTIONS GENERALLY ALONG AND WEST OF THE MS RIVER.

FOR TONIGHT...THE DIURNAL CONVECTION WILL BE WEAKENING TO ISOLATED
SHOWERS IN THE EARLY EVENING. SO WILL KEEP TEEN POPS GENERALLY WEST
OF THE INTERSTATE 55 CORRIDOR. EXPECT MOSTLY HIGH CLOUDS OVER THE
REGION DURING THE NIGHT. WILL PROBABLY GET SOME PATCHY FOG IN THE
SOUTH AND WEST AFTER MIDNIGHT. WILL GO CLOSE CURRENT FORECAST WITH
LOWS FROM THE UPPER 50S EAST TO THE MIDDLE 60S WEST. MAV GUIDANCE
LOOKED A LITTLE TOO COOL IN THE EAST WITH THE CLOUD COVER.

FOR THURSDAY...THE MODELS HAVE DONE AN ABOUT FACE ON THE LOW LEVEL
MOISTURE ACROSS THE REGION. THIS HAS RESULTED IN LOWER POPS ACROSS
THE REGION. DURING THE DAY THE CLOSED LOW WILL BEGIN TO MOVE
SOUTHEAST TOWARD THE NORTHWESTERN GULF. THIS WILL AID IN THE
THUNDERSTORM POTENTIAL ACROSS THE REGION...MAINLY DURING THE
AFTERNOON. THE ACTIVITY WILL BE MAINLY CONFINED...GENERALLY ALONG
AND WEST OF THE INTERSTATE 55 CORRIDOR. THIS WILL OCCUR AS LOW LEVEL
DRYING CONTINUES ACROSS THE EAST HALF. SOME OF THE STORMS WILL BE
STRONG...WITH SOME SMALL HAIL AND LOCALLY HEAVY RAINS. THE MAIN AREA
OF CONCERN WILL BE OVER THE WEST HALF OF THE FORECAST AREA...WHERE
THE BEST INSTABILITY WILL OCCUR. AS FAR AS POPS ARE CONCERN WENT
CLOSE TO MAV LOWER POPS. WITH TEMPS...DID SOME SLIGHT ADJUSTMENTS TO
MAV NUMBERS...WHICH HAS HIGHS IN THE MIDDLE TO UPPER 80S. /17/

LONG TERM...THURSDAY NIGHT THROUGH WEDNESDAY...STILL EXPECTING
MAINLY DIURNAL RAIN CHANCES THROUGH THE PERIOD WITH NEAR NORMAL
AFTERNOON HIGHS AND SLIGHTLY ABOVE NORMAL LOWS. GREATEST CHANGE IN
THE INITIAL PERIODS OF THE LONG TERM FORECAST HAS TO DO WITH THE
MODELS HANDLING OF THE LOW TO OUR EAST. PAST MODEL RUNS MOVED THIS
NEARLY STACKED LOW BACK UP THE EASTERN SEABOARD AS THE MID/UPPER LOW
OVER THE SOUTHERN PLAINS MOVES INTO THE NORTHERN GULF. MODELS
CURRENTLY SUGGEST THAT THE LOW TO OUR EAST WILL LINGER OVER THE
FLORIDA PENINSULA AND SLOWLY DISSIPATE AS THE LOW TO OUR WEST MOVES
SE INTO THE NORTHERN GULF. THIS WILL RESULT IN DRIER AIR REMAINING
OVER OUR EASTERN COUNTIES AND LIMITING RAIN CHANCES THERE THURSDAY
NIGHT INTO SATURDAY. PWS WILL REMAIN BELOW AN INCH AND A HALF ALONG
WITH SFC DEW POINTS IN THE LOWER 60S EAST OF INTERSTATE 55 INTO
SATURDAY. RAIN CHANCES WILL INCREASE IN OUR SW AS THE LOW TO OUR
WEST DRAWS CLOSER INTO SATURDAY. A SERIES OF NORTHERN STREAM
SHORTWAVES WILL DEEPEN AN UPPER TROUGH OVER THE EASTERN CONUS BY THE
WEEKEND. THIS WILL RESULT IN A WEAK COLD FRONT DROPPING SOUTH INTO
THE TENNESSEE VALLEY SATURDAY AND INTO NORTHERN MISSISSIPPI SUNDAY.
AS MOISTURE POOLS AHEAD OF THE FRONT...THE MOISTURE AXIS OVER OUR
CWA WILL BECOME EAST-WEST ORIENTED VERSUS THE NORTH-SOUTH ORIENTED
AXIS ALONG I-55 INITIALLY. BY SUNDAY THE COLD FRONTAL BOUNDARY IS
EXPECTED TO BE STALLED OVER THE NORTHERN PORTIONS OF OUR CWA.
GREATEST CHANCES FOR RAIN WILL OCCUR SOUTH OF THE BOUNDARY SUNDAY.
MONDAY THE STALLED FRONT WILL BEGIN DRIFTING BACK TO THE NORTH.
GREATEST CHANCES FOR RAIN WILL BE FOCUSED ALONG THE BOUNDARY IN OUR
NORTHERN COUNTIES MONDAY AND TUESDAY WITH LOWER CHANCES IN THE
SOUTH. WEAK RIDGING SFC AND ALOFT IS EXPECTED OVER OUR REGION NEXT
WEDNESDAY. A WARM AND HUMID DAY IS INDICATED WITH SLIGHTLY ABOVE
NORMAL TEMPERATURES IN THE MID-UPPER 80S ALONG WITH A CHANCE OF AFTN
TSTMS. /22/

AVIATION...EXPECT ISOLATED SHOWERS AND THUNDERSTORMS ACROSS THE WEST
FOR TODAY. THERE MAY BE SOME LOW CLOUDS AND LIGHT PATCHY FOG IN THE
WEST AND SOUTH FOR EARLY THIS MORNING...WHICH WILL QUICKLY BURN OFF
BY 9 AM. OTHERWISE LOOK FOR VFR CONDITIONS FOR TODAY. THERE MAY BE
SOME ISOLATED SHOWERS IN THE EARLY EVENING IN THE WEST AS THE
DIURNAL CONVECTION WEAKENS. VFR CONDITIONS WILL CONTINUE FOR
TONIGHT...EXCEPT FOR SOME PATCHY FOG OVER NORTHEAST LOUISIANA...
SOUTHEAST ARKANSAS AND SOUTH MISSISSIPPI ON EARLY THURSDAY MORNING.
/17/

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

EC
Hazardous weather outlook, May 9, 10:45 AM CST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1145 AM CDT WED MAY 09 2007

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
101645-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
1145 AM CDT WED MAY 09 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE OVER NORTHWEST
PORTIONS OF THE OUTLOOK AREA THIS AFTERNOON...ESPECIALLY TO THE
NORTHWEST OF A LINE FROM WINNSBORO LOUISIANA TO INDIANOLA
MISSISSIPPI.

THE COMBINATION OF HEAT AND HUMIDITY WILL ALLOW ISOLATED
THUNDERSTORMS TO ERUPT THIS AFTERNOON. A FEW OF THE STORMS MAY
CONTAIN SMALL HAIL...WIND GUSTS UP TO 40 MPH...AND FREQUENT
LIGHTNING STRIKES. IN ADDITION...SLOW STORM MOVEMENT WILL PROMOTE
LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

...DAYS TWO AND THREE...THURSDAY AND FRIDAY...
STRONG THUNDERSTORMS WILL BE POSSIBLE THURSDAY AND FRIDAY
AFTERNOON AND EVENING...ESPECIALLY OVER THE SOUTHWEST HALF OF THE
OUTLOOK AREA TO THE SOUTHWEST OF A LINE FROM GREENVILLE TO
JACKSON TO HATTIESBURG.

AN UPPER LEVEL DISTURBANCE WILL MOVE FROM TEXAS TO THE NORTHWEST
GULF THURSDAY AND COMBINE WITH DAYTIME HEATING AND A MOIST
AIRMASS TO INCREASE THUNDERSTORM ACTIVITY ACROSS THE OUTLOOK
AREA. A FEW OF THE STORMS MAY BECOME STRONG AND PRODUCE SMALL
HAIL AND GUSTY WINDS. SLOW MOVEMENT OF THE STORMS WILL PROMOTE
LOCALLY HEAVY RAINFALL.

...DAYS FOUR THROUGH SEVEN...SATURDAY THROUGH TUESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT EXPECTED THROUGH NEXT WEDNESDAY MORNING.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, May 9, 12:21 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
121 PM CDT WED MAY 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1217 PM     HAIL             GREENVILLE              33.39N 91.05W
05/09/2007  E0.25 INCH       WASHINGTON         MS   LAW ENFORCEMENT

            PEA SIZE HAIL NEAR GREENVILLE REPORTED BY WASHINGTON
            COUNTY SO

&&

EC

The radar

The Little Rock radar (KLZK), 188 km away, was scanning. The volume nearest the first event began at 19:00 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Ashley

When
May 9, 1:00 PM CST
Where
Ashley County, 1 mi N of North Crossett
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
33.164, -91.950

Thunderstorm Wind, Ashley

When
May 9, 1:00 PM CST
Where
Ashley County, 1 mi N of North Crossett
Measured
53 kt (61 mph) estimated gust
Property damage
$25,000
Reported by
Fire Department/Rescue
Coordinates
33.164, -91.950

A few trees were blown down with one tree down on a house.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2007Every state in 2007This day in weather historyWarnings in Arkansas, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 33020, 33021.